Loading ...
Sorry, an error occurred while loading the content.

FW: NATAP: Tylenol Overdose is Easier Than Many Realize

Expand Messages
  • alleypat
    Acetaminophen (Tylenol, Paracetamol) Overdose IS Easier Than Many Realize Most Popular painkiller is lead cause of acute liver failure Lauran Neergaard,
    Message 1 of 1 , Jan 31, 2006
    • 0 Attachment
      Acetaminophen (Tylenol, Paracetamol) Overdose IS Easier Than Many Realize

      "Most Popular painkiller is lead cause of acute liver failure"

      Lauran Neergaard, Assoc Press, Dec. 25, 2005

      Think popping extra pain pills can't hurt? Think again: Accidental
      poisonings from the nation's most popular pain reliever seems to be rising,
      making acetaminophen the leading cause of acute liver failure.

      Use it correctly and acetaminophen, best known by the Tylenol brand, lives
      to its reputation as one of the safest painkillers. It's taken by some 100
      million people a year, and liver damage occurs in only a small fraction of
      users. But it's damage that can kill or require a liver transplant, damage
      that frustrated liver specialists insist should be avoidable.

      The problem comes when people don't follow dosing instructions-- or
      unwittingly take too much, not realizing acetaminophen is in hundreds of
      products, from the over-the-counter remedies Theraflu and Excedrin to the
      prescription narcotics Vicodin and Percocet. "The argument that it's the
      safest sort of has overruled the idea that people cannot take any amount
      feel like," says Dr. William Lee of the University of Texas Southwestern
      Medical Center, who laments that acetaminophen is popped like M&Ms.

      Acetaminophen bottle currently recommend that adults take no more than 4,000
      milligrams a day, or eight extra-strength pills. Just a doubling of the
      maximum daily dose can be enough to kill, warns Dr. Anne Larson of the
      University of Washington. Yet, "if two is good, 10 is better in some
      patients' minds," she says with a sigh.

      The Food and Drug Administration has long wrestled with the liver risk,
      warning two years ago that more than 56,000 emergency-room visits a year are
      due to acetaminophen overdoses and that 100 people die annually from
      unintentionally taking too much. A study published by Larson and Lee has
      agency officials weighing whether to revisit the issue.

      Over six years, researchers tracked 662 patients in acute liver failure who
      were treated at 22 transplant centers. (Acute liver failure is the most
      severe type, developing over days, unlike chronic liver failure that can
      simmer for years because of alcohol abuse or viral hepatitis.) Almost half
      were acetaminophen-related. More remarkable was the steady increase:
      Acetaminophen was to blame for 28% of the liver poisonings in 1998, but
      51% of cases in 2003. That makes acetaminophen the most common cause of
      liver failure, the researchers report in the journal Hepatology.

      While most patients pulled through with intensive care, 74 died and 23
      received a transplant. Some 44% of the cases were suicide attempts. Bur
      more, 48%, were unintentional overdoses, which "isn't hard to do," Larson
      says. Say you take Tylenol Cold & Flue Severe for the flu's aches and
      stuffiness-- 1000 mg if acetaminophen, every six hours. A headache still
      nags so between doses you pop some Excedrin-- 500 mg more of acetaminophen.
      Switch to Nyquil Cold/Flu at bedtime, another 1000 mg. Maybe you already use
      arthritis-strength acetaminophen for sore joints-- average dose 1300 mg.
      Depending on how often they're taken, the total acetaminophen can add up

      That's the nonprescription realm. Surprisingly, 63% of unintentional
      overdoses involved narcotics like Vicodin and Percocet that contain from 325
      mg to 750 mg of acetaminophen inside each pill. Some were chronic pain
      sufferers taking more and more narcotics as their bodies adjusted to the
      powerful painkillers, not knowing they were getting ever-higher
      at the same time. Or they added over-the-counter products for other

      Just this month, Larson treated an 18-year-old whose liver crashed after
      Vicodin for three or four days for car-crash injuries. "She was just taking
      too much because her pain was bothering her."....

      How strongly labels warn varies by product. A rule to standardize warnings,
      urged by FDA's scientific advisers in 2002, still is working its way through
      the agency. While FDA runs a consumer education campaign about the liver
      risk, nonprescription drugs chief Dr. Charles Ganley says the new study
      suggests the agency may need to further target narcotic-acetaminophen

      Lee wants to copy Britain, which say a 30% drop in severe liver poisonings
      after restricting how much acetaminophen could be bought at once. That's
      unlikely. Meanwhile the advice is simple: read drug labels and add up all
      your acetaminophen, avoiding more than 4000 mg a day.

      For extra safety, Lee advises no more than 2000 to 3000 mg for more
      people, who regularly use alcohol or have hepatitis.


      NATAP nataphcv mailing list -- nataphcv@...

      This is an annoucement-only mailing list. Do not reply.

      To unsubscribe: send a blank email to nataphcv-request@... with a subject of unsubscribe.

      For more information, see http://seven.pairlist.net/mailman/listinfo/nataphcv


      [Non-text portions of this message have been removed]
    Your message has been successfully submitted and would be delivered to recipients shortly.